by Neil Bauman, Ph.D.
A lady asked,
Please be so kind and help me answer this question. Does the application of Tobramycin on a piece of gauze inserted in the ear canal (in contact with the ear drum) pose risks for the health of the ears? I’ve been prescribed this antibiotic to help a perforated tympanic membrane to heal better. I suffer from tinnitus and hyperacusis as it is, so I am very wary of doing anything that can make this worse. The treatment prescribed is for 5 days. Please advise, based on your experience and knowledge.
Surely your doctor must know of other antibiotics that will do the job that are not as ototoxic as Tobramycin. Tobramycin is very ototoxic. For example, Tobramycin can affect both your cochlea and your vestibular (balance) system resulting in hearing and balance problems. Between 6.1% and 11.5% of the people taking Tobramycin experience ototoxic side effects. (These figures, scary as they are, are low as not all side effects by any means are reported.) Therefore, with reported results like these, I’d only use it myself in a matter of life and death, or something almost as serious. The same goes for all the other aminoglycoside antibiotics.
Here are some quotes from my book, “Ototoxic Drugs Exposed” regarding Tobramycin so you can see for yourself what real people have experienced from taking this drug for their ears and eyes.
“A man reported that he was treated with Tobramycin (as ear drops) and developed tinnitus in both his ears.”
“Another man was prescribed an ointment containing Tobramycin for a sty on his left eyelid. He wrote, ‘I started using the cream on my left eyelid on Tuesday at 1 PM. At 8:30 AM Wednesday, I lost the hearing in my left ear while listening on the telephone.’ In his case, the Tobramycin apparently caused sudden hearing loss just 19 hours later—and this was just from using an ointment on his eyelid!”
“Yet another man was prescribed Tobramycin ear drops for one ear. The result was that he now has ‘permanent, profound unilateral deafness, dizziness and tinnitus all caused by a doctor who had me use Tobradex drops in my ear, while assuring me they were safe, despite my questions’.”
“A lady told about her experience with Tobramycin (Tobradex) eye drops. She wrote, ‘I was prescribed Augmentin and Tobradex for conjunctivitis—2 drops each eye twice a day. After the 6th dose, I suddenly developed tinnitus—louder in the left ear than the right. I immediately stopped taking both medications.’ She had her hearing checked and found she had lost significant hearing at 6,000 and 8,000 Hz. She continued, ‘I still have the same tinnitus and hearing loss over 2 weeks later. My worst fear is that the loss will get worse.’ ”
“Another woman told about her similar experience with Tobramycin (Tobradex) eye drops. She wrote, ‘It took only one dose of two drops in each eye. After a few hours my tinnitus was greatly worse. When I got up in the morning I leaned over and fell. My eye doctor said it couldn’t do that, but it did.’ ”
“A man took a few doses of Tobramycin eye drops and developed a tinnitus ‘tone’ in his right ear. His tinnitus seems to be permanent as it happened ‘a few months ago’.”
These are just some of the stories I’ve collected on this drug. You’ll notice that all of these were either eye drops or ear drops—we’re not talking of high doses by mouth or IV. This is how ototoxic this drug can be at these low doses—and yet the doctors swear that it doesn’t happen as the above quotes testify.
Ultimately, it’s up to you, of course, to decide what you want to do, but consider the risks carefully first and see if there isn’t a much less ototoxic alternative. I’m sure all the above people wish they had known about Tobramycin’s ototoxicity before they took this drug.
If you want to look up the ototoxic side effects of Tobramycin or any other ototoxic drugs, see my book Ototoxic Drugs Exposed 3rd edition. This book contains information on the ototoxicity of 877 drugs, 35 herbs and 148 chemicals.